Well, I got my cancer medicine this afternoon and will be starting on it tomorrow morning. While the medicine is supposed to halt the growth of the cancer, it also has some devastating effects on the rest of your body as well. Reading through the warnings on the information sheet is pretty frightening.
One of the possible side effects of this, and most cancer drugs, is hair loss. I have hair today, I’m not so sure about tomorrow. If it does happen, I’m wondering if it happens really fast, coming out in clumps, or just a gradual thinning. I guess I’ll find out. I’ll let you know.
The hair loss thing isn’t the worst side effect by far, but for some reason it’s the one that intrigues me. Most of the other side effects I’ve experienced at various times in my life; nausea, vomiting, mouth sores, rashes, and so forth. I’ve never been bald, so I suppose that’s why. Yeah, I’m getting a little thin in the back, I know, but I’m not bald yet.
I wore my hair pretty short up until my teenage years. I rebelled and let my hair grow out a little more then. Not really long, but long enough to need a comb occasionally. After high school I grew a moustache and let my hair get long enough to perm into an afro style for a while. I grew a full wooly beard for a little while but it itched and made me look a lot older, so I shaved it off. Recently I let the beard grow back but have been keeping it trimmed fairly short…but I’ve let the rest of my hair go for almost a year now. It’s getting rather long. Not on my shoulders yet, but it’s longer than I’ve ever let it get.
I’ve never been one to be fussy about my hair, I often forget to comb it and I look like Einstein on a bad hair day. But now that I face the prospect of losing it all, it bothers me a little. What will look like when I’m bald? Should I just go ahead and shave it all off now? Nah, not yet anyway. I’m going to just wait and see what happens next.